Hail, Coke
- When
- February 10, 10:20 AM CST
- Where
- Coke County, 2.76 mi S of Silver
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.030, -100.680
The public reported nickle size hail 3 miles south of Silver.
Isolated strong thunderstorms produced a few reports of nickle size hail in Coke and Menard counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated strong thunderstorms produced a few reports of nickle size hail in Coke and Menard counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 10, 5:42 AM CST, 4 hours 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 542 AM CST Mon Feb 10 2020 .AVIATION... /12Z TAFS/ Low cloud cover is affecting all of our TAF sites except KABI early this morning, with IFR ceiling at KSOA and MVFR ceilings elsewhere. Showers and widely scattered thunderstorms are developing across the Trans-Pecos and Edwards Plateau areas. Expect this elevated convection to continue developing and moving northeast across West Central Texas this morning into the afternoon. Anticipate occasional visibility reductions where moderate or briefly heavy rain accompanies the convection. For tonight, the NAM and GFS MOS differ on how low the ceilings will be, and the NAM has lower visibility at times as well. Leaning toward a compromise solution at this time, and carrying ceilings generally in the 800-1200 ft range. Should have an increased chance for showers overnight. Winds will be north- northeast at 7-10 knots. && .PREV DISCUSSION... /issued 439 AM CST Mon Feb 10 2020/ SHORT TERM... (Today and Tonight) The cold front was near the southern border of our forecast area early this morning, and will continue moving farther south across Texas today. Aloft, an upper low will move into the northern Baja region today, and to near the border with Arizona and northern Mexico by 6 AM Tuesday. Out ahead of this low, a disturbance embedded in the southwest flow aloft will move over our area today. Expecting elevated convection (showers and isolated thunderstorms) to develop and overspread our area today, beginning with the southwestern part of our area in the early to mid morning. After the spring-like conditions yesterday, temperatures will be much colder today. Leading up to mid-morning, temperatures will drop into the upper 30s across the Big Country, into the 40-45 degree range across our central and southwestern counties, and to near 50 in the far southeastern part of our area. Temperatures will then remain nearly steady through the day with little if any recovery. Expecting a lull in the rain early tonight. With some indications of an embedded disturbance aloft entering our area overnight, showers should redevelop and have increased PoPs after Midnight. With cloudy skies continuing tonight, temperatures will not drop off that much. Lows are expected to range from 33-35 degrees across the Big Country, to near 40 along the I-10 corridor. LONG TERM... (Tuesday through Sunday) Precipitation chances will increase across the area Tuesday into Tuesday night as lift increases ahead of the approaching upper level trough to our west. The main challenge this forecast cycle will be the potential for a period of freezing rain mixed with sleet across the northwestern Concho Valley and western portions of the Big Country late Tuesday night into Wednesday morning, as temperatures fall into the lower 30s. Will include a freezing rain/sleet mix generally west of a Sterling city to Haskell line after midnight Tuesday, continuing into the morning hours on Wednesday. At this time, impacts are expected to be minimal due to marginal temperatures, although some slick spots will be possible mainly on bridges and overpasses. If temperatures end up being a little colder than current model guidance suggests, then impacts due to icy roads would be more of a concern. Will let the day shift take a look at newer guidance and make adjustments as necessary. Otherwise, light to moderate rainfall is expected across the area Tuesday and especially Tuesday night/early Wednesday. A few thunderstorms will also be possible over southern sections but no severe weather is expected. Total rainfall amounts look pretty decent from this system, with precipitation totals expected to range from 1/2 inch across far western sections, to 1.5 inches over east and southeast sections. San Angelo and Abilene metro areas should see between 3/4 and 1 inch of rainfall. Temperatures will be cold on Tuesday, with highs in the low to mid 40s. It will be a little warmer on Wednesday, with highs mainly in the 50s, with precipitation ending from west to east during the day. Skies will clear Wednesday night, with temperatures falling into the upper 20s and lower 30s by daybreak Thursday. A warming trend will ensue Friday into the weekend, with the potential for some showers across the area Saturday night into Sunday. Will keep rain chances on the low side for now. && .PRELIMINARY POINT TEMPS/POPS... Abilene 42 34 40 33 / 90 70 80 80 San Angelo 48 37 44 34 / 80 70 90 80 Junction 55 40 48 36 / 70 50 90 90 Brownwood 47 38 43 33 / 70 70 90 90 Sweetwater 41 33 39 33 / 80 60 80 70 Ozona 52 39 46 35 / 80 50 80 80 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && AVIATION AND SHORT TERM: 19 LONG TERM: 24
Hazardous Weather Outlook National Weather Service San Angelo TX 418 AM CST Mon Feb 10 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-111030- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 418 AM CST Mon Feb 10 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms will be possible across southern and central parts of West Central Texas Tuesday and Tuesday night. Lightning will be the main hazard. Some freezing rain and sleet could occur late Tuesday night into Wednesday morning across the western Big Country and northwestern Concho Valley. This may lead to icy bridges and overpasses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service San Angelo TX 814 AM CST Mon Feb 10 2020 TXZ064-065-072-101500- Tom Green TX-Coke TX-Sterling TX- 814 AM CST Mon Feb 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING AND NORTHWESTERN TOM GREEN COUNTIES UNTIL 900 AM CST... At 813 AM CST, Doppler radar was tracking a strong thunderstorm 9 miles south of Sterling City, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sterling City and Broome around 825 AM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3209 10105 3200 10061 3154 10092 3155 10120 TIME...MOT...LOC 1413Z 212DEG 34KT 3171 10100 SJH
Special Weather Statement National Weather Service San Angelo TX 821 AM CST Mon Feb 10 2020 TXZ078-101500- Sutton TX- 821 AM CST Mon Feb 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUTTON COUNTY UNTIL 900 AM CST... At 820 AM CST, Doppler radar was tracking a strong thunderstorm 12 miles south of Sonora, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Sutton County, including the following locations... The Intersection Of Ranch Road 2596 And Ranch Road 864 and The Intersection Of Us-277 And Ranch Road 189. LAT...LON 3036 10053 3036 10069 3070 10057 3071 10024 TIME...MOT...LOC 1420Z 214DEG 27KT 3040 10060 mkd
Special Weather Statement
National Weather Service San Angelo TX
846 AM CST Mon Feb 10 2020
TXZ064-101530-
Sterling TX-
846 AM CST Mon Feb 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STERLING COUNTY UNTIL 930
AM CST...
At 846 AM CST, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Sterling City, moving northeast at 35 mph.
Penny size hail will be possible with this storm.
This strong thunderstorm will be near...
Sterling City around 915 AM CST.
LAT...LON 3209 10094 3209 10082 3183 10083 3156 10118
3165 10127
TIME...MOT...LOC 1446Z 218DEG 31KT 3167 10117
mkdSpecial Weather Statement
National Weather Service San Angelo TX
930 AM CST Mon Feb 10 2020
TXZ064-065-101615-
Coke TX-Sterling TX-
930 AM CST Mon Feb 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE AND
NORTHEASTERN STERLING COUNTIES UNTIL 1015 AM CST...
At 930 AM CST, Doppler radar was tracking a strong thunderstorm over
Sterling City, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Silver around 1015 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3209 10090 3208 10057 3206 10054 3169 10095
3181 10112
TIME...MOT...LOC 1530Z 218DEG 26KT 3181 10098
SJHSpecial Weather Statement National Weather Service San Angelo TX 950 AM CST Mon Feb 10 2020 TXZ054-065-066-127-101630- Runnels TX-Nolan TX-Coke TX-Taylor TX- 950 AM CST Mon Feb 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COKE...SOUTHEASTERN NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES UNTIL 1030 AM CST... At 950 AM CST, Doppler radar was tracking a strong thunderstorm near Bronte, or 8 miles southeast of Robert Lee, moving northeast at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Bronte around 1000 AM CST. Blackwell and Fort Chadbourne around 1015 AM CST. Wingate around 1020 AM CST. Hylton around 1025 AM CST. Happy Valley around 1030 AM CST. Other locations impacted by this storm include The Intersection Of Highway 208 And Ranch Road 2662, Wilmeth, Drasco, Pumphrey, Oak Creek Reservoir and Shep. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3169 10034 3180 10065 3234 10023 3219 9988 TIME...MOT...LOC 1550Z 214DEG 34KT 3184 10036 SJH
The San Angelo radar (KSJT), 75 km away, was scanning. The volume nearest the first event began at 16:19 UTC.
2 hail. Local standard time, as filed.
The public reported nickle size hail 3 miles south of Silver.
The Menard Volunteer Fire Department reported nickle size hail covering the ground in Menard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878217, 878219.